I was in good company. According to a new report based on government data, one in five American women (and one in ten men) has taken at least one psychiatric medication, mostly antidepressants or anti-anxiety drugs like Ativan. And most of these patients take the meds regularly, many for years and years. Like me.Our annus horribilis eventually came to an end: My daughters got better and my mother-in-law died. But eight years later I was still slipping a tiny white pill under my tongue three times a day, and I wanted to stop. I asked my doctor if he could help me get off it, and his response, more or less, was "If it ain't broke, don't fix it."The thing was, it was sort of broke. My once-excellent memory had become unreliable. I felt dull and stupid. My balance got so wobbly I tripped over nothing one day and face-planted myself into a broken nose. The doc reassured me that the class of medications known as benzodiazepines were benign, but I was reading research linking benzos with dementia, memory loss, falls, and overdoses.Some percentage of people who've taken benzos for more than a few weeks can stop cold turkey and have no problems. But I knew I wasn't one of them. Whenever I was late with a dose I'd feel my anxiety spike and my heart pound. After eight years I'd become physically dependent on the drugs. Getting off them wasn't going to be easy.
When you can't sleep or eat or breathe without feeling like you're about to die, you'll do pretty much anything to make it stop. Benzos really are a miracle drug in that moment.
Benzodiazepines were the pharmaceutical miracle of the 1960s. Librium, Valium, and other benzos were prescribed for everything from insomnia to seizures, and by the late 1970s they were the most prescribed medication in the world."There are plenty of appropriate uses for them," says Joseph Lee, medical director of the Hazelden Betty Ford Foundation Youth Continuum. He names seizure disorders, catatonia, and life-threatening withdrawal from alcohol and other sedatives.But by far the most common reason benzos are prescribed is for anxiety. And I get why. When you've gone a week or two with your body and brain in panic mode, when you can't sleep or eat or breathe without feeling like you're about to die, you'll do pretty much anything to make it stop. Benzos really are a miracle drug in that moment.Unfortunately, for most people those miraculous anti-anxiety effects last only a few weeks or, if you're lucky, months.In one of the few studies ever done on the long-term effectiveness of benzos, people who took Xanax to manage anxiety did worse after eight weeks than people who took a placebo. "That finding has never been repeated because nobody will fund it," says Reid Finlayson, an associate professor of clinical psychiatry and behavioral sciences at Vanderbilt University in Nashville.
People who took Xanax to manage anxiety did worse after eight weeks than people who took a placebo.
Huff was going through interdose withdrawal, having mini-withdrawals between doses, which is common among people who take short-acting benzos. But it's hard to tell the difference between these withdrawals and the anxiety benzos treat, as Huff discovered. Even medical professionals often confuse them. "Doctors don't appreciate that [symptoms are] from the withdrawal, not an underlying condition," Finlayson says. "Which is how they got so popular with anxiety."Though Huff's doctor insisted her symptoms were from anxiety, not drug dependence, Huff wanted off the Xanax. Like most people in her situation, she found her way online to the work of Heather Ashton, a retired psychiatrist and professor of psychopharmacology at Newcastle University. Ashton laid out how benzo dependence works and how to get off the drugs in the very accessible Ashton Manual.I found the manual because, like Huff, I couldn't get a doctor to help me, and I was determined to taper myself. The first step was to cross-taper from the short-acting lorazepam to Valium, which has a longer half-life and so is easier to withdraw from. But I found Valium to be way more sedating, which meant I had to struggle through several months when my brain felt like it was wrapped in cotton and I could barely keep my eyes open. Eventually I was able to start reducing my actual dose. I'd make a very small cut to one of the three daily doses, then ride out the resulting wave of symptoms for two to four weeks.
Doctors keep right on writing scrips for benzos for years, despite the fact that they're linked to depression, suicide, Alzheimer's disease, and traffic accidents.
The online support groups for people wanting to get off benzos are full of stories about people who are so disabled by withdrawal symptoms they can't work or function, not just during the taper but for months or years afterward. I was lucky; my symptoms never got truly unbearable.Christy Huff wasn't so lucky. She's been tapering off Valium for 11 months and she's about halfway done. She was diagnosed with breast cancer earlier this year, which complicated things. But Huff says cancer was nothing compared with Valium detox. She's dealing with a gamut of symptoms including nausea, fatigue, insomnia, a tremor, palpitations, and brain fog. "My life is quite frankly a living hell," she wrote in an open letter to the medical profession. "There have been times after cutting my dose where I have been in so much despair from my symptoms that I have considered ending my life. The only thing that has kept me going is the fact that I have a husband and five-year-old daughter."
JC Curle has also contemplated suicide. She was 25 and in law school when she was prescribed daily Ativan after an accident in 2008. Curle developed a slew of medical problems—urinary tract infections, stomach problems, numb hands and feet, migraines—but whenever her symptoms worsened she was told it was her anxiety coming back and to keep taking the Ativan. Her redemption came in the form of another symptom: She developed OCD. A psychologist treating her noticed that whenever Curle took antibiotics for the UTIs, her compulsions got worse. It turned out that the class of antibiotics she was on, which includes Levaquin and Cipro, blocks the effects of benzos, so Curle was going into sudden withdrawal—with symptoms including anxiety and heightened OCD—whenever she took them.
Huff says cancer was nothing compared with Valium detox.
Curle started tapering off benzos almost three years ago and still has a long way to go. There has been one bright spot, though: With her very first dosage cut,the OCD went away and never came back. Like virtually everyone I talked to for this story, she thinks doctors need to understand that for some people, benzos are not benign and in fact can cause lasting damage. Ashton estimates that 10 to 15 percent of long-term benzo users have lasting symptoms resulting from trying to wean themselves."I wish people knew what they were signing up for when they went in," says Curle. "If they'd told me this could happen I'd have said, 'Well eff you, find something else.'" Earlier this year, Curle started the Benzodiazepine Information Coalition, a nonprofit that aims to raise awareness of benzo-related issues.
Some experts in the field go further. "General practitioners should stop prescribing them, period," says Allen Frances, an emeritus professor of psychiatry at Duke University who chaired the task force that produced the fourth edition of the Diagnostic and Statistical Manual of Mental Disorders (DSM-IV). "Doctors and patients should be much more aware that the gain from benzos is vanishingly short term but the pain is often lifelong."I wish I'd known, too. It took me ten months to wean off benzos altogether, and now, six months later, I'm still experiencing symptoms of withdrawal. Nothing like what Curle or Huff or other people have gone through, but still no fun. The worst was continuous heart palpitations that made it impossible to sleep, eat, breathe, or function. I didn't want to see a doctor for them because I knew the treatment would involve more medication, and that was the last thing I wanted to start.I began meditating twice a day, to cope with what I hoped would be a temporary symptom. To my surprise, after a few weeks the palpitations diminished, and have stayed manageable as I continue to meditate daily.If I ever have another really bad year, I'll know what to do.Update: 1/12/17: an earlier version of this piece spelled JC Curle's name incorrectly. It has since been corrected.
"The gain from benzos is vanishingly short term but the pain is often lifelong."